Thunderstorm Wind, Casey
- When
- June 9, 2:55 PM EST
- Where
- Casey County, 1.07 mi ESE of Phil
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.213, -84.953
Two trees were downed across State Highway 910 near Phil.
Several isolated strong storms developed during the afternoon of June 9th. One storm in Casey County produced a wet microburst that downed a couple of trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Several isolated strong storms developed during the afternoon of June 9th. One storm in Casey County produced a wet microburst that downed a couple of trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 9, 2:02 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 302 PM EDT THU JUN 9 2011 .SHORT TERM (TONIGHT AND FRIDAY)... ISOLATED TO SCATTERED CONVECTION HAS FIRED OFF SO FAR THIS AFTERNOON...WITH EMPHASIS NEAR WHERE OLD OUTFLOW BOUNDARY FROM OVERNIGHT STORMS TO OUR NORTH SAT. SEEING SOME NEW ACTIVITY FIRING IN THE NORTHWEST CWA AS WELL AND EXPECT SCATTERED STORMS ACROSS THE EASTERN TWO-THIRDS OF THE AREA THE REST OF THE AFTERNOON. WITH TODAY/S STORMS HAVE A FEW THAT HAVE REACHED HIGH ENOUGH AND ARE COLD ENOUGH TO SUPPORT NICKEL-SIZED HAIL...PERHAPS A FEW QUARTER-SIZE BUT THERE HAVE NOT BEEN REPORTS JUST YET. ON THE WIND SIDE HAVE NOT SEEN MORE THAN 35 MPH FROM THE MESONET SITES...BUT HAVE HAD A TREE OR TWO DOWN...SO PROBABLY GETTING UP TO 50 IS ISOLATED SPOTS. STORMS SHOULD QUIET DOWN WITH THE SETTING SUN TONIGHT. EXPECT TO SEE MORE FIRE OFF FRIDAY WITH FRONTAL BOUNDARY IN THE VICINITY. IT MAY LIFT NORTH AGAIN DURING THE DAY...BUT EXPECT AT LEAST ADDITIONAL DEVELOPMENT THROUGH THE DAY. HAVE SCATTERED COVERAGE OVER THE NORTH HALF OF THE CWA AND ISOLATED TO THE SOUTH. COOLER HIGH TEMPERATURES SHOULD KEEP CAPES DOWN FROM TODAY...SO NOT AS WORRIED ABOUT SEVERE FOR NOW. GOING FOR READINGS AROUND 90 DEGREES AREAWIDE. LOWS TONIGHT SHOULD BE SIMILAR TO LAST NIGHT...THOUGH PERHAPS A FEW DEGREES COOLER AT KSDF...ESPECIALLY IF THEY CAN GET A SHOWER TO PASS THROUGH THERE IN THE NEXT FEW HOURS. .LONG TERM (FRIDAY NIGHT - THURSDAY)... UPPER LEVEL RIDGING WILL BE SUPPRESSED DURING THIS PERIOD WITH ZONAL FLOW THRU THE WEEKEND...BECOMING NWLY AT THE START OF THE WORKWEEK AS RIDGE CENTER RETROGRADES TO THE SOUTHERN PLAINS. THIS WILL ALLOW A COOL FRONT TO APPROACH OUR FORECAST AREA BY LATE FRIDAY NIGHT AND MOVE THRU MUCH OF OUR REGION BY LATE SATURDAY. SCATTERED CLUSTERED TSTMS WILL PRECEDE AND ACCOMPANY THE FRONT...WITH FROPA TIMING IN THE AFTERNOON (NRN CWA) AND EVENING (SRN/ERN CWA) GIVEN AN INSTABILITY BOOST WITH CONTINUED AMPLE LOW LEVEL MOISTURE. WE SHOULD SEE A LULL IN ACTIVITY LATE SATURDAY NIGHT INTO EARLY SUNDAY AS PROGRESSIVE FRONT CONTINUES SOUTHEAST INTO THE GULF STATES AND UPPER OHIO VALLEY HIGH PRESSURE NOSES INTO OUR REGION. AFTERWARD...WILL KEEP LOW CHC POPS MONDAY AND TUESDAY AS SUBTLE UPPER LEVEL IMPULSES DROP SEWD IN AFOREMENTIONED NWLY FLOW. WILL BUMP POPS UP A BIT BEGINNING TUE NIGHT INTO MID WEEK AS WINDS BECOME MORE SLY/SELY AS HIGH REACHES VA/NC EARLY WED AND OFF THE MID ATLANTIC COAST WED NIGHT AND THU. IT APPEARS THE BEST CHC OF SHOWERS/STORMS WILL BE WEDNESDAY NIGHT INTO THU AS A WARM FRONT AND INFLUX OF HIGHER MOISTURE/UNSTABLE AIR PRECEDES A COLD FRONT THAT SHUD EXIT OUR REGION BY THU NIGHT. TEMPS SHUD BE MODIFIED SOMEWHAT BY MORE CLOUDS/SCATTERED SHOWERS/TSTMS SAT BUT MAXS SHUD STILL BE CLOSE TO 90. AFTERWARD...ZONAL/NWLY UPPER LEVEL FLOW/MORE CLOUDS AND ISOLATED TO SCATTERED SHOWERS/STORMS...SHUD HOLD MAX TEMPS IN THE MID/UPPER 80S. && .AVIATION (18Z TAF ISSUANCE)... SCATTERED CU FIELD DEVELOPING AT THIS TIME. HAVE VERY ISOLATED STORMS POPPING THROUGH THIS FIELD...AND BOUNDARIES FROM THESE STORMS WILL COMBINE WITH THE LARGER OUTFLOW BOUNDARY FROM EARLY TO DEVELOP NEW STORMS THE REST OF THE AFTERNOON. NO ENOUGH CONFIDENCE TO PUT IN PREVAILING TS AT THIS POINT...BUT HAVE EITHER CB GROUPS OR VCTS AT KSDF AND KLEX. AFTER THE ONE CELL JUST SOUTH OF KBWG NOW MOVES EAST...EXPECT THEM TO STAY DRY REST OF AFTERNOON. WINDS WILL GO NEARLY CALM TONIGHT UNDER MOSTLY CLEAR SKIES AS AFTERNOON CONVECTION DISSIPATES. LIKELY WILL SEE SOME MVFR VSBY'S AFTER MIDNIGHT...WITH WORSE CONDITIONS POSSIBLE IN LOCATIONS THAT RECEIVE GOOD RAINFALL TODAY. EXPECT DEVELOPMENT AGAIN TOMORROW AS FRONTAL BOUNDARY NEAR REGION COMBINES WITH JUST ENOUGH MOISTURE FOR A CU FIELD AND ADDITIONAL AFTERNOON STORMS. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM........RJS LONG TERM.........DK/11 AVIATION..........RJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 329 PM EDT THU JUN 9 2011 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-101930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 329 PM EDT THU JUN 9 2011 /229 PM CDT THU JUN 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EARLY EVENING HOURS ACROSS SOUTHERN INDIANA AND PORTIONS OF CENTRAL KENTUCKY GENERALLY ALONG AND EAST OF INTERSTATE 65. THE STRONGER STORMS WILL CONTINUE GUSTY WINDS TO NEAR 50 MPH...HAIL THE SIZE OF NICKELS...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH EARLY SUNDAY AS A FRONTAL BOUNDARY APPROACHES THE REGION AND FINALLY PUSHES THROUGH SATURDAY NIGHT. STORMS SHOULD BE MOST WIDESPREAD SATURDAY AFTERNOON AND EVENING AS THE COLD FRONT APPROACHES AND PASSES THROUGH THE REGION. AT THAT TIME...DAMAGING WINDS WOULD BE THE PRIMARY THREAT WITH ALL STORMS PRODUCING LIGHTNING AND BRIEF HEAVY RAIN. HAIL WOULD BE A SECONDARY THREAT. THUNDERSTORMS AGAIN WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY AS UPPER LEVEL DISTURBANCES DROP ACROSS THE LOWER OHIO VALLEY REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY HAIL AS WELL ANY STRONG WIND REPORTS THIS AFTERNOON AND EVENING TO THE NATIONAL WEATHER SERVICE. RJS/DK/11
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
248 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL MITCHELLSBURG 37.60N 84.95W
06/09/2011 E0.88 INCH BOYLE KY EMERGENCY MNGR
&&
EVENT NUMBER LMK1100859
MRCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
252 PM EDT THU JUN 9 2011
KYZ067-091915-
LINCOLN-
252 PM EDT THU JUN 9 2011
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND STRONG WINDS IN MADISON COUNTY...
AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF STANFORD...AND MOVING EAST
AT 10 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR...PENNY SIZE HAIL...AND STRONG GUSTY
WINDS OF AROUND 45 TO 50 MPH ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
BROUGHTENTOWN...
CRAB ORCHARD...
TURKEYTOWN AND DOG WALK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN
AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3734 8450 3734 8451 3734 8453 3736 8456
3734 8459 3737 8474 3752 8469 3752 8452
3749 8448 3749 8445
TIME...MOT...LOC 1852Z 274DEG 8KT 3742 8458
ALSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
314 PM EDT THU JUN 9 2011
KYZ065-066-091945-
CASEY-TAYLOR-
314 PM EDT THU JUN 9 2011
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...
AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF CAMPBELLSVILLE...AND MOVING EAST
AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR...SMALL PEA OR DIME SIZE HAIL...AND
GUSTY WINDS OF AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
FEATHERSBURG...
BASS...
MERRIMAC...
CLEMENTSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
IN ADDITION...EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS
SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY
RAINS.
&&
LAT...LON 3727 8509 3731 8518 3728 8519 3729 8532
3744 8531 3742 8529 3742 8527 3745 8522
3745 8517 3741 8509 3742 8506 3747 8505
3747 8499 3726 8504
TIME...MOT...LOC 1914Z 270DEG 13KT 3735 8520
ALSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
316 PM EDT THU JUN 9 2011
KYZ077-091945-
ADAIR-
216 PM CDT THU JUN 9 2011
...STRONG THUNDERSTORM IN ADAIR COUNTY WITH DANGEROUS
LIGHTNING...HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS...
AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF COLUMBIA...AND MOVING EAST
AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR...SMALL PEA OR DIME SIZE HAIL...AND
GUSTY WINDS OF AROUND 45 MPH ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
COLUMBIA...
CHANCE...
GADBERRY AND FAIRPLAY...
JOPPA AND GLENS FORK...
OZARK AND CRAYCRAFT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN
AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3699 8548 3713 8548 3720 8510 3703 8517
3699 8522 3695 8523
TIME...MOT...LOC 1916Z 270DEG 13KT 3705 8537
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
326 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL COLUMBIA 37.10N 85.31W
06/09/2011 E0.75 INCH ADAIR KY TRAINED SPOTTER
ALSO ESTIMATED A 30 MPH WIND GUST.
&&
EVENT NUMBER LMK1100860
MRCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM CDT THU JUN 9 2011
KYZ066-077-078-092030-
ADAIR-CASEY-RUSSELL-
340 PM EDT THU JUN 9 2011
...STRONG THUNDERSTORM OVER SOUTHERN CASEY COUNTY WITH DANGEROUS
LIGHTNING...HEAVY RAIN...STRONG WINDS...AND PENNY SIZE HAIL...
AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF LIBERTY...AND MOVING EAST
AT 15 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR...PENNY SIZE HAIL...AND STRONG GUSTY
WINDS OF AROUND 45 TO 50 MPH ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SYCAMORE FLAT AND CRESTON...
DUNNVILLE AND RHEBER...
EVANS FORD AND DECATUR...
RUBERT FORD AND HONEY ACRE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN
AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3710 8513 3727 8512 3730 8479 3720 8479
3711 8492 3708 8492
TIME...MOT...LOC 1939Z 270DEG 12KT 3719 8506
ALThe Louisville radar (KLVX), 122 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees were downed across State Highway 910 near Phil.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311078.